Call Recovery Ranger for help today. +1-866-256-2052 Helpline Information

When Do Opiate Withdrawals Start?

Mark Halsey
Chief Editor of - Cleanbreak Recovery

Mark Halsey is a licensed therapist, founder, and chief editor of Clean Break Recovery. With over a decade of addiction treatment experience, Mark deeply understands...Read more

For those of us who have been prescribed opiates, or even those who have taken them recreationally, understanding when opiate withdrawals start is essential. Knowing the signs and symptoms of opiate withdrawals can help us to plan ahead and seek medical help, if needed. In this article, we will explore the timeline of opiate withdrawals, as well as what to expect and how to manage them.

When Do Opiate Withdrawals Start?

When Can We Expect Opiate Withdrawal Symptoms To Start?

Opiate withdrawal symptoms can begin a few hours after the last dose and can last for up to a week or more. The severity of the symptoms varies from person to person, depending on the type of opiate being used and the amount of time the drug has been taken. It is important to remember that the sooner a person starts to detoxify from opiates, the less intense and shorter the withdrawal symptoms will be.

The timeline of opiate withdrawal symptoms can range from just hours after the last dose to several weeks later. The duration and intensity of the symptoms depend on a variety of factors such as the type of opiate used, the amount taken, and the length of time the drug has been used. It is important to understand that the timeframe for withdrawal can vary from person to person.

Early Withdrawal Symptoms

The early symptoms of opiate withdrawal begin within a few hours of the last dose and can last for up to a week. These symptoms can include nausea, vomiting, sweating, anxiety, depression, insomnia, muscle aches, and diarrhea. In some cases, the early symptoms may be mild and manageable but in others, they can be severe and require medical attention.

The early symptoms of opiate withdrawal can also vary depending on the type of opiate used. Heroin withdrawal symptoms can begin as soon as a few hours after the last dose and can last up to a week. On the other hand, withdrawal symptoms from prescription opioids such as OxyContin may take longer to start and can last up to several weeks.

Late Withdrawal Symptoms

Late withdrawal symptoms, also known as post-acute withdrawal symptoms (PAWS), can appear up to several weeks after the last dose and can last for months or even years. These symptoms can include depression, anxiety, irritability, insomnia, and cravings for the drug. It is important to understand that these symptoms can be just as severe as the early withdrawal symptoms and can be managed with medical attention and support.

It is also important to note that late withdrawal symptoms can vary from person to person. Some people may experience only mild symptoms, while others may experience more severe symptoms. It is important to get help from a doctor or qualified therapist if these symptoms become overwhelming so that they can be managed.

Factors That Affect Opiate Withdrawal Symptoms

The severity and duration of opiate withdrawal symptoms can be affected by a variety of factors. These factors can include the type and amount of opiate being used, the length of time the drug has been used, and the individual’s body chemistry. It is important to understand that withdrawal symptoms can vary from person to person and can depend on a variety of factors.

Type and Amount of Opiate

The type and amount of opiate being used can have a significant impact on the severity and duration of withdrawal symptoms. For example, heroin withdrawal symptoms can begin within a few hours of the last dose and can last up to a week. On the other hand, withdrawal symptoms from prescription opioids such as OxyContin may take longer to start and can last up to several weeks.

Length of Time the Drug Has Been Used

The length of time the drug has been used can also have an effect on the severity and duration of withdrawal symptoms. In general, the longer the drug has been used, the more intense and prolonged the withdrawal symptoms will be. For example, someone who has been using heroin for a few weeks may only experience mild withdrawal symptoms that last for a few days, while someone who has been using heroin for several years may experience more intense and prolonged withdrawal symptoms.

Managing Opiate Withdrawal Symptoms

Opiate withdrawal symptoms can be managed with medical attention and support. It is important to seek help from a doctor or qualified therapist if the symptoms become overwhelming. Medical professionals can provide medication to help manage withdrawal symptoms as well as cognitive behavioral therapy or other types of therapy to help a person cope with the psychological effects of withdrawal. There are also a variety of support groups available that can provide additional help and support.

Medication

Medication is often used to help manage the physical symptoms of opiate withdrawal. Common medications used to treat withdrawal symptoms include clonidine, methadone, buprenorphine, and naltrexone. These medications can help to reduce the severity of the symptoms and make them more manageable.

Therapy

Cognitive behavioral therapy and other types of therapy can be used to help manage the psychological effects of opiate withdrawal. These therapies can help a person to identify and manage triggers that can lead to cravings as well as provide coping strategies to help a person manage their withdrawal symptoms.

Conclusion

Opiate withdrawal symptoms can begin a few hours after the last dose and can last for up to a week or more. The severity of the symptoms varies from person to person, depending on the type of opiate being used and the amount of time the drug has been taken. It is important to understand that the timeline for withdrawal can vary from person to person and can be affected by a variety of factors such as the type and amount of opiate being used, the length of time the drug has been used, and the individual’s body chemistry. Opiate withdrawal symptoms can be managed with medical attention and support, including medication and therapy. It is important to seek help from a doctor or qualified therapist if the symptoms become overwhelming.

Top 6 Frequently Asked Questions

Question 1: When Do Opiate Withdrawals Start?

Answer: Opiate withdrawals typically start anywhere from 12 to 30 hours after the last dose. The onset and duration of opiate withdrawal symptoms depend on several factors, including the type of opiate used, the amount used, and the length of time the drug was used. Symptoms usually peak within 48 to 72 hours, and can last anywhere from a few days to several weeks.

Question 2: What Are Common Symptoms of Opiate Withdrawal?

Answer: Common symptoms of opiate withdrawal include nausea and vomiting, sweating, chills, muscle aches and pains, diarrhea, insomnia, anxiety, and depression. Other symptoms can include an increased heart rate and blood pressure, dilated pupils, and goosebumps.

Question 3: How Can Opiate Withdrawal Symptoms Be Managed?

Answer: Opiate withdrawal symptoms can be managed with medication and other therapies. Medications such as buprenorphine, naltrexone, and methadone can help reduce cravings and relieve some of the physical symptoms. Other therapies such as cognitive-behavioral therapy, yoga, and meditation can also be used to help manage the psychological effects of withdrawal.

Question 4: What Are The Long-Term Effects Of Opiate Withdrawal?

Answer: The long-term effects of opiate withdrawal vary depending on the individual. Generally, the more severe the withdrawal symptoms, the more likely it is that the individual will experience long-term effects. Long-term effects can include insomnia, anxiety, depression, and an increased risk of relapse. In addition, some individuals may experience physical changes such as weight loss or an increase in blood pressure.

Question 5: Are There Any Risks Associated With Opiate Withdrawal?

Answer: Yes, there are risks associated with opiate withdrawal. It is important to note that withdrawal symptoms can be dangerous if not treated properly. Some of the risks associated with opiate withdrawal include dehydration, seizures, and in extreme cases, death. It is important to seek medical attention if you are experiencing any of these symptoms.

Question 6: Can Opiate Withdrawal Be Prevented?

Answer: Opiate withdrawal can be prevented by reducing or eliminating opiate use. If you are using opiates, it is important to seek professional help in order to safely reduce or stop your use. Additionally, it is important to talk to your doctor about any medications you are taking as some medications can increase the risk of opiate withdrawal.

The science of opioid withdrawal

When it comes to opiate withdrawals, the timeline for when symptoms start will vary depending on the individual. However, the general consensus is that you can expect some degree of physical and mental discomfort within 6-12 hours after the last dose. Although withdrawal symptoms can be uncomfortable, they are manageable and there are resources available to help you get through the process. With the right support, you can make it through this difficult time and come out the other side feeling healthier and happier.

Mark Halsey is a licensed therapist, founder, and chief editor of Clean Break Recovery. With over a decade of addiction treatment experience, Mark deeply understands the complex needs of those struggling with addiction and utilizes a comprehensive and holistic approach to address them. He is well-versed in traditional and innovative therapies, including cognitive-behavioral therapy, motivational interviewing, and mindfulness-based interventions.

More Posts

Leave a Comment